Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 70, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Dec 6, 2004, 12:30 PM CST for Franklin County, Alabama. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 6, 2004, 12:30 PM CST (18:30 UTC)
- Expired
- Dec 6, 2004, 5:30 PM CST
- In force
- 5 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 81 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 447 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KHUN 061830 FFWHUN ALC059-062330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 1230 PM CST MON DEC 6 2004 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... FRANKLIN COUNTY IN NORTHWEST ALABAMA * UNTIL 530 PM CST * AT 1230 PM CST...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL CONTINUING ACROSS FRANKLIN COUNTY. RAINFALL OF ONE TO TWO INCHES HAS FALLEN SINCE 1000 AM...WITH ANOTHER INCH OR TWO LIKELY THROUGH THE AFTERNOON. THIS WILL AGGRAVATE THE FLOODING THREAT AND CAUSE RISING WATERS ON CREEKS AND STREAMS COUNTYWIDE. * SOME LOCATIONS AFFECTED INCLUDE... PHIL CAMPBELL...RED BAY...RUSSELLVILLE AND BELGREEN EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. NEVER ATTEMPT TO CROSS FLOOD WATERS LAT...LON 3458 8754 3431 8754 3430 8817 3459 8817 $$ JE/23
1 follow-up statement
000 WGUS74 KHUN 062003 FFSHUN ALC059-062330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 203 PM CST MON DEC 6 2004 ...A FLASH FLOOD WARNING CONTINUES FOR FRANKLIN COUNTY UNTIL 530 PM CST... AT 203 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL CONTINUING OVER MUCH OF FRANKLIN COUNTY. RADAR ESTIMATES SHOW THAT NEARLY TWO AND A HALF INCHES OF RAIN HAS FALLEN SINCE 8 AM IN THE CEDAR CREEK...LITTLE BEAR CREEK AND BEAR CREEK BASINS OF NORTHWEST FRANKLIN COUNTY. GROUND TRUTH NUMBERS SHOW THAT 1.50 TO 2.50 INCHES OF RAIN FELL LAST NIGHT IN THESE AREAS AS WELL. RAINFALL OF AN INCH PER HOUR IS POSSIBLE IN HEAVIER RAIN SHOWERS THROUGH THE AFTERNOON. SOME LOCATIONS AFFECTED THROUGH 530 PM CST INCLUDE... PHIL CAMPBELL...RED BAY...RUSSELLVILLE AND BELGREEN. MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE FLOOD. REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN HUNTSVILLE. STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. LAT...LON 3458 8752 3420 8755 3420 8816 3458 8816 $$ JE/23
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 10:40 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Dec 6, 10:40 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1040 AM CST MON DEC 6 2004 .DISCUSSION... BAND OF WARM ADVECTION PRECIP CONTINUES TO PUSH NORTHWARD ACROSS THE TENNESSEE VALLEY. MODERATE TO HEAVY RAINFALL MAINLY AFFECTING COUNTIES IN THE NORTHWEST...WHERE A COUPLE OF FFWS HAVE ALREADY BEEN NEEDED. WARM FRONT CONTINUES TO LIFT NORTHWARD...AS DEWPOINTS HAVE CLIMBED INTO THE 60S AT SEVERAL LOCATIONS ACROSS THE AREA...INCLUDING 63 AT KMSL AND 61 AT KHSV. HAVE ALREADY UPDATED THIS MORNING TO EXPAND FLOOD WATCH TO BE IN EFFECT TODAY FOR ALL COUNTIES...AND RAISED POPS TO 100 FOR ALL AREAS. AFTER THIS INITIAL BAND MOVES THROUGH...THERE WILL BE A BRIEF BREAK FROM THE RAIN IN MOST AREAS. ANOTHER BAND IS EVIDENT ON RADAR ACROSS CENTRAL MS...SO CURRENT THINKING IS TO LEAVE POPS AS IS FOR NOW. ANTICIPATE MAIN BREAK WILL BE LATER THIS AFTERNOON...AFTER WARM FRONT PUSHES FURTHER NORTHWARD INTO TENNESSEE. WITH RAIN CONTINUING OFF AND ON THROUGH MOST OF THE DAY...POTENTIAL FOR STRONGER STORMS DOESNT APPEAR TO BE AS MUCH OF A CONCERN FOR THIS AFTERNOON. WITH CURRENT TEMPS ALREADY IN THE LOW 60S IN MANY AREAS...CURRENT FORECAST HIGHS IN THE UPPER 60S LOOKS REASONABLE FOR MOST AREAS AS WARM FRONT MOVES THROUGH. MAY NEED TO LOWER HIGHS A BIT IN THE EAST...WHERE CURRENT TEMPS ARE MAINLY IN THE MID 50S...AND WARM FRONT WILL BE LATER MOVING THROUGH. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLOOD WATCH THROUGH NOON TUE. TN...FLOOD WATCH THROUGH NOON TUE. && 24
Hazardous weather outlook, Dec 6, 5:03 AM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 503 AM CST MON DEC 6 2004 ALZ001>010-016-TNZ076-096-097-061900- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 503 AM CST MON DEC 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(TODAY AND TONIGHT)... A WARM FRONT STRETCHES FROM NORTHERN MISSISSIPPI TO CENTRAL ALABAMA...AND WILL PUSH NORTHEASTWARD. THIS WILL HELP TO BRING CLUSTERS OF SHOWERS AND THUNDERSTORMS TODAY...MAINLY WEST OF I65. AREAS FROM WATERLOO TO RED BAY WILL SEE THE MOST RAIN TODAY. THERE WILL BE SOME INSTABILITY ALONG WITH STRONG WIND PROFILES TO PRODUCE ISOLATED SUPERCELLS MONDAY EVENING. IT STILL APPEARS THAT INSTABILITY WILL BE LIMITED...WHICH SHOULD PRECLUDE A WIDESPREAD SEVERE WEATHER OUTBREAK. A MUCH MORE PRIME AREA FOR TORNADOES EXISTS OVER MISSISSIPPI...LOUISIANA AND WESTERN TENNESSEE. WE EXPECT A SQUALL LINE TO APPROACH THE SHOALS AREA AROUND 230 AM AND BRING A LINE OF 40 TO 70 MPH WINDS ACROSS THE TENNESSEE VALLEY. BESIDES DAMAGING WINDS...THE MAIN HAZARD WILL BE WITH LOCALLY HEAVY RAINFALL...WHERE 1 TO 3 INCHES OF RAIN IS EXPECTED THROUGH NOON ON TUESDAY. WITH THE GROUND NEARLY SATURATED FROM THE RAIN OVER THE LAST 2 WEEKS...FLOODING IS LIKELY IN LOW LYING AREAS AND ALONG CREEKS... STREAMS AND SOME RIVERS. FLOOD WATCHES HAVE BEEN POSTED ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... A COLD FRONT WILL BE APPROACHING I65 BY MID MORNING...AND HELP PUSH A LINE OF SHOWERS AND THUNDERSTORMS THROUGH THE VALLEY DURING THE MORNING. SOME OF THESE STORMS WILL CONTAIN LOCALLY HEAVY RAIN AND DAMAGING WINDS. THE MORNING COMMUTE WILL BE WET...WITH ISOLATED RUNOFF AND FLOODING PROBLEMS. DRIER WEATHER WILL RETURN BY TUESDAY AFTERNOON. ANOTHER ROUND OF RAINFALL WILL BE POSSIBLE BY LATE IN THE WEEK AS ANOTHER STORM SYSTEM APPROACHES THE AREA. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THROUGH TUESDAY MORNING. JDG
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 8:37 AM CST | Flash Flood Warning | HUN | Franklin | 4 hr |
| Dec 6, 10:27 AM CST | Flash Flood Warning | HUN | Colbert | 4 hr |
| Dec 6, 1:02 PM CST | Flash Flood Warning | HUN | Lauderdale, Lawrence, Limestone, Madison | 6 hr |
| Dec 6, 2:30 PM CST | Flash Flood Warning | HUN | Colbert | 5 hr |
| Dec 6, 5:25 PM CST | Flash Flood Warning | HUN | Franklin | 95 min |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.